ID: GK, a 12 year old female with increased frequency of seizures, lethargy and 3 day hx of subjective fever (as per parents). Pt has a long-standing hx of seizures and is currently managed on:
- Levetiracetam 1500 mg PO BID
- Phenobarbital 60 mg PO BID
- Divalproex 650mg PO QAM, 750mg PO QPM
- Midazolam 5 mg buccally for seizures lasting > 5 minutes (0.16mg/kg/dose)
Upon admission patient had a valproate level and a phenobarbital level collected. [VPA] came back as 390 umol/L which was interpreted as normal, range 350-700 umol/L.
The phenobarbital level came back as 187 umol/L [normal range: 65-170 umol/L]. As per the epilepsy guidelines, the 170umol/L is not a hard cut-off, as some patients require higher doses to achieve therapeutic benefit. However, as GK is on concurrent divalproex (which can inhibit the metabolism of phenobarb, resulting in higher serum concentrations) we investigated this level further. Moreover, GK has a pertinent concurrent diagnosis of autism spectrum disorder and has a baseline of lethargy and constipation. Toxic levels of phenobarbital may result in lethargy, respiratory depression, constipation or diarrhea and vomiting. Thus, we wanted to caution the family to be mindful of these signs and symptoms of phenobarbital toxicity.
With the patient’s current dose, I calculated a patient-specific Cls = 2.487 L/day. Utilizing this I found that her appropriate dose should be 110mg/day in 2 divided doses. However, phenobarbital is available in 15 and 30mg dosage forms, so 55mg is not feasible. Moreover, upon discussing with the neurologist following GK, they decided that in order to decrease the dose of phenobarbital with the increasing seizure frequency that it would be pertinent to increase the dose of divalproex. This is relevant for our PK interpretation as mentioned above (divalproex interacts with phenobarb) and as such there is no validated equation, to my knowledge, that can estimate the appropriate dose given the change in VPA dose.
The decision was to increase the divalproex dose to 1500mg/daily (750mg po BID) and decrease the phenobarbital dose to 45mg po BID. The family was made aware of noting increased frequency or any signs of phenobarbital toxicity and will be continued to be followed up by the pharmacy team and neurology.
Overall this was a great opportunity to see a pharmacokinetic level for another antiepileptic, and make some pertinent changes to the patient’s management secondary to the level interpretation!